Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Chronic Wasting Hiv

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Wasting Syndrome

Hormone levels can affect the metabolism. HIV seems to change some hormone levels including testosterone and thyroid. Also, cytokines play a role in wasting. Cytokines are proteins that produce inflammation to help the body fight infections. People with HIV have very high levels of cytokines. This makes the body produce more fats and sugars, but less protein. Unfortunately, these factors can work together to create a "downward spiral." For...
Ask the Experts

Is this wasting? [non-HIV]

Dr,Two mos after possible exposure to HIV my wrists & forearms have thinned (watchband too big now), my legs have thinned considerably(particularly around calves and lower thighs), and my cheeks seem thinner. I've tested HIV negative to...
Cade Fields-Gardner M.S., R.D.

Response from Cade Fields-Gardner M.S., R.D.

The Cutting Edge
Wasting is not exclusive to HIV-infected individuals. It happens for a lot of different reasons and can be a symptom of cancer and other conditions. There are also different types of wasting of tissues. Yours could be muscle or fat or both.What you... Read more »

Do any other medications cause facial wasting?

Hello Doctors, This is I am sure, a different type of question than you are used to getting here. I am a 34 yo male, HIV+ for 12 years now. I have been on Viramune, Epivir, and Zerit forever it seems, probably more like 4 years now. I have...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thank you for your articulate question and congratulations on a great job with your medications. There are a variety of chronic diseases that can cause fat wasting (none of them very nice to have), such as cancers or liver disease. Some... Read more »

wasting query

Hi Dr. MoyleDid you know a moyle is a mouth in german?Anyway, on with my question...Do most people experience muscle wasting before or after the onset of (HIV related) chronic fatigue?...
Graeme Moyle, M.D.

Response from Graeme Moyle, M.D.

Chelsea and Westminster Hospital
Actually, mund is mouth in German. Fatigue and muscle wasting are not necessarily related. If a wasting condition is present the person is likely to have fatigue, whereas fatigue is only rarely a prelude of wasting. Fatigue has many causes, usually... Read more »

wasting question (lipodystrophy)

I am newly diagnosed hiv positive. My viral load is 1300, so my doctor has suggested we not start meds quite yet. He said that I may not need to be on meds for a long time.My question is this: is lipodystrophy a result of medications or hiv. Of...
Cade Fields-Gardner M.S., R.D.

Response from Cade Fields-Gardner M.S., R.D.

The Cutting Edge
Predictions on how many people will experience noticable changes at an age earlier than they might be expected vary widely. Because chronic HIV infection predisposes to such changes it may be helpful to limit other factors that can add to the risk... Read more »
Connect With Others

HIV/AIDS Lipoatrophy (Facial Wasting)

Posted by bradford, 2 Replies
HIV/AIDS Lipoatrophy (Facial Wasting)

Individuals living with HIV and AIDS may not only have to deal with the threat of illness but the toll of illness. All that is required to stay healthy and alive can leave an everlasting mark! I'm referring to... Read more »

Wasting?

Posted by Anonymous, 1 Reply
Is "wasting" a sure sign of HIV infection? I've lost a lot of weight in the last couple of months and have nausea and poor appetite. It's been a while since my last "questionable" encounter, but I feel my health declining rapidly. Read more »

Wasting Worries

Posted by Anonymous, 1 Reply
Ok. Haven't had really any "symptoms" of HIV. But, it seems like over the last year since my posible exposure, I have lost mass in my legs and arms while gaining weight at my midsection. My cheeks are sunken in as well.

2 questions.

Is it... Read more »

WASTING

Posted by DANIEL35, 1 Reply
hello, i'm looking for some insight. I'm caring for my brother that has AIDS, and at this point no one knows what to do. He is losing weight rapidly, he is down to 113 from 230. We have tried all nutritional supplements, drinks, the thing is he can... Read more »